Alert archive / Texas / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Amarillo, TX

July 7, 2021Carson County, Potter County, Randall County, Texas

NWS Amarillo, TX issued this areal flood warning at Jul 7, 2021, 9:23 AM CDT for Carson County, Potter County, Randall County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 9:23 AM CDT (14:23 UTC)
Expired
Jul 7, 2021, 11:15 AM CDT
In force
112 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Carson County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 8 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 2.4 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

786 
WGUS44 KAMA 071423
FLWAMA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Amarillo TX
923 AM CDT Wed Jul 7 2021

TXC065-375-381-071615-
/O.NEW.KAMA.FA.W.0002.210707T1423Z-210707T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carson TX-Potter TX-Randall TX-
923 AM CDT Wed Jul 7 2021

The National Weather Service in Amarillo has issued a

* Flood Warning for Urban area and small stream in...
  Southwestern Carson County in the panhandle of Texas...
  Eastern Potter County in the panhandle of Texas...
  Northeastern Randall County in the panhandle of Texas...

* Until 1115 AM CDT.

* At 923 AM CDT, emergency management reported that multiple 
  intersections are flooded around the city of Amarillo. Flooding is 
  ongoing. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Amarillo, Bushland and Pantex.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3520 10207 3528 10202 3540 10201 3551 10198
      3549 10184 3558 10175 3551 10164 3539 10159
      3535 10154 3529 10152 3519 10153 3518 10154
      3518 10162 3513 10162 3512 10164 3509 10179
      3508 10201 3516 10206

$$

Ferguson
1 follow-up statement
664 
WGUS84 KAMA 071616
FLSAMA

Flood Statement
National Weather Service Amarillo TX
1116 AM CDT Wed Jul 7 2021

TXC065-375-381-071626-
/O.EXP.KAMA.FA.W.0002.000000T0000Z-210707T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Carson TX-Potter TX-Randall TX-
1116 AM CDT Wed Jul 7 2021

...THE URBAN AREA AND SMALL STREAM FLOOD WARNING HAS EXPIRED FOR 
SOUTHWESTERN CARSON, EASTERN POTTER AND NORTHEASTERN RANDALL 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3520 10207 3528 10202 3540 10201 3551 10198
      3549 10184 3558 10175 3551 10164 3539 10159
      3535 10154 3529 10152 3519 10153 3518 10154
      3518 10162 3513 10162 3512 10164 3509 10179
      3508 10201 3516 10206

$$

Ferguson

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this areal flood warning went out at Jul 7, 6:32 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 7, 6:32 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
632 AM CDT Wed Jul 7 2021

.AVIATION...12Z TAFS... Mostly VFR conditions are expected over
the next 24 hours. Showers/storms moving into KAMA, and expected
to continue over the next few hours. IFR/LIFR conditions will be
possible for the next few hours. There may be a return of storms
if the cold front slows/stalls later in the TAF period, but
confidence is not high enough to note in the TAFs as of yet. Winds
generally less than 10kts and variable.

Weber

&&

.PREV DISCUSSION... /Issued 345 AM CDT Wed Jul 7 2021/

SHORT TERM...Today through Thursday Night...
Cold front continues to drift south across the Panhandles today.
Showers and storms will be possible along the front today. There
may be just enough lift to get some early morning storms going
across the central Panhandles, with a better chance this afternoon
across the southern Panhandles. No severe weather expected today,
just general thunderstorms.

Overall, high pressure continues to strengthen over the Four
Corners. With the cold front moving through today there should be
enough subsidence behind the front to keep conditions dry this
evening and through the day on Thursday. Temperatures again today
will likely be close to 10 degrees below normal today, but finally
start climbing back to near normal temperatures on Thursday, with
highs in the lower 90s.

Weber

LONG TERM...Friday through Tuesday...

The end of the work week into the weekend will see the upper level
high pressure retrograde towards California/Nevada. This will put
the Panhandles into northwest flow aloft and bring more likelihood
for storms to make it into the area as shortwaves ride around the
ridge. Saturday and Saturday night look to have a cold front come
through the area. Models prog it fairly slowly. If this is the
case, then we could see a good amount of precip across the area
since moisture is still high. If the front pushes through fairly
quickly, the amount of moisture we receive may be less since
there would be less time for storms to sit around. The northerly
surface flow doesn't last long as winds become southerly again by
Monday. This will again pump in moisture for daytime showers and
thunderstorms for the beginning of the work week. This pattern of
cooler than normal temps looks to persist through the extended
with Friday being the one day that may actually achieve
climatological normal and be in the 90s. While there will be some
instability around for the weekend, the best days in the extended
for seeing severe weather look to be the Monday/Tuesday time
frame as CAPE looks to increase along with some better bulk shear
to allow for supercells instead of just pulsing cells like we have
been seeing.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/89/16
Hazardous weather outlook, Jul 7, 3:32 AM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
332 AM CDT Wed Jul 7 2021

OKZ001>003-TXZ001>020-317-072045-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
332 AM CDT Wed Jul 7 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms possible today across the central and southern
Panhandles. Storms are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms possible again Friday night into Tuesday across
much of the Panhandles. Storms could be strong with gusty wind and
hail as well as heavy rain that could lead to localized flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 7, 8:21 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
821 AM CDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 AM     FLOOD            5 W AMARILLO            35.19N 101.90W
07/07/2021                   POTTER             TX   NWS EMPLOYEE

            INTERSTATE 40 UNDERPASS AT BELL FLOODED.

&&

APF

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:59 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson3 hr
Jul 7, 6:05 AM CDTAreal Flood AdvisoryAMAMoore, Potter3 hr
Jul 7, 7:11 AM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Potter, Randall2 hr
Jul 7, 8:14 AM CDTAreal Flood AdvisoryAMARandall3 hr
Jul 7, 3:21 PM CDTSpecial Weather StatementAMAGray24 min

Nearby

Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.